New Mexico, 2019

Hail in New Mexico, August 22, 2019

August 22, 2019 · NWS ABQ · 1 event in 1 county or zone

After an extended period of dry and hot weather over most of New Mexico, a weak back door cold front delivered better moisture and cooler temperatures to eastern New Mexico. A few storms fired up over the higher terrain of southern New Mexico as well as the northeast plains on the afternoon of August 22, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

After an extended period of dry and hot weather over most of New Mexico, a weak back door cold front delivered better moisture and cooler temperatures to eastern New Mexico. A few storms fired up over the higher terrain of southern New Mexico as well as the northeast plains on the afternoon of August 22, 2019. The strongest storm impacted the area around Capulin where quarter size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Thu Aug 22 2019

.SYNOPSIS...
A warming and drying trend will gradually shut down shower and
thunderstorms chances by the weekend. Near record to record heat is
forecast this weekend and Monday before a couple of cold fronts, one
next Monday night, and a second mid to late next week, bring some
relief to the heat. They will also restore some moisture to the
region, leading to a return of showers and storms.

&&

.DISCUSSION...
Upper trough approaching from the Great Basin is helping to scour
out moisture over western New Mexico, and drying will continue in
it's wake as northwest flow develops. Enough moisture is forecast to
remain Friday and Friday evening for isolated to scattered showers
and storms east of Interstate 25 and south of Interstate 40. By
Saturday, a few showers and storms may hold out over Catron and
Lincoln counties, but the remainder of the CWA is looking dry.

Near record to record breaking heat is still forecast for the
weekend and Monday before a couple of backdoor cold fronts impact
eastern and central New Mexico. One front is scheduled to impact the
eastern plains Monday evening, then push into the central valleys
during the overnight.  The GFS and ECMWF don't generate much
precipitation with this feature Monday night, or on Tuesday. A
second front, possibly as soon as Wednesday night, looks to create
more havoc, with the GFS breaking out generous and widespread
precipitation Thursday and Thursday night. The ECMWF delays the
second front until Friday, but it does get pretty wet for the ECMWF.

&&

.FIRE WEATHER...
Storm coverage will shift further east this afternoon/evening and
Friday, as drier air begins to make its way into the northwest
portion of the state. Minimum relative humidities are expected to
plunge below 15% and Haines values remaining moderate to high across
the state as the hot, dry trend continues into the weekend. Near to
record high temperatures are expected Sunday and Monday with
portions of the eastern plains 10 to 15 degrees above normal.
However, some relief is in store Monday night as a backdoor front
pushes through, and leads to increased moisture for Tuesday and
Wednesday.

31

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions to prevail across western portions of the state today,
as drier air moves in from the northwest. Shower and thunderstorm
coverage will move further east today, with KLVS likely to see
thunderstorms by early afternoon, followed by KTCC and KROW later
this afternoon (although confidence is much less for these two
sites). Brief MVFR conditions are possible in stronger storms, along
with gusty erratic winds and the chance for small hail.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  93  57  94 /   0   0   0   0
Dulce...........................  46  86  44  87 /   0   5   5   0
Cuba............................  53  86  52  87 /   5   5   5   5
Gallup..........................  51  88  51  90 /   0  10   5   0
El Morro........................  47  82  48  85 /   0  10  10   5
Grants..........................  51  85  51  88 /   0  10  10   5
Quemado.........................  54  82  53  85 /   5  30  20  20
Datil...........................  47  81  49  84 /   5  20  20  10
Glenwood........................  60  90  62  92 /  10  30  20  30
Chama...........................  45  80  43  82 /   5  10   5   5
Los Alamos......................  57  85  55  86 /  10   5  10   5
Pecos...........................  52  85  52  86 /  10  10  10   5
Cerro/Questa....................  42  80  42  83 /  20  20  10   5
Red River.......................  36  72  36  75 /  20  20  20  10
Angel Fire......................  33  76  34  78 /  20  20  10  10
Taos............................  43  86  45  87 /  10  10  10   5
Mora............................  46  82  46  84 /  20  20  10  10
Espanola........................  50  91  53  92 /  10   5  10   0
Santa Fe........................  51  86  52  87 /  10  10  10   5
Santa Fe Airport................  53  89  54  90 /   5   5   5   5
Albuquerque Foothills...........  58  90  59  91 /  10   5  10   5
Albuquerque Heights.............  62  91  64  93 /   5   5   5   5
Albuquerque Valley..............  57  93  62  95 /   5   0   5   0
Albuquerque West Mesa...........  58  92  60  94 /   5   5   5   0
Los Lunas.......................  57  93  61  95 /   5   0   5   0
Rio Rancho......................  62  92  61  94 /   5   5   5   0
Socorro.........................  60  95  62  96 /  10  10  10   5
Sandia Park/Cedar Crest.........  52  85  53  86 /  10   5  10   5
Tijeras.........................  56  88  57  89 /  10   5  10   5
Moriarty/Estancia...............  48  90  52  91 /  10  10  10   5
Clines Corners..................  52  86  54  88 /  10  10  10   5
Gran Quivira....................  56  88  57  89 /  10  10  10  10
Carrizozo.......................  61  90  62  91 /  10  10  10  10
Ruidoso.........................  52  81  55  82 /  10  30  20  30
Capulin.........................  49  84  52  87 /  40  20  20  10
Raton...........................  48  88  49  91 /  30  20  20  10
Springer........................  47  88  49  91 /  20  20  20  10
Las Vegas.......................  47  85  50  87 /  20  20  10  10
Clayton.........................  54  90  58  92 /  30  20  30   5
Roy.............................  53  87  53  90 /  30  10  20  10
Conchas.........................  58  96  61  99 /  30  10  20   5
Santa Rosa......................  61  96  63  98 /  20  10  20   5
Tucumcari.......................  63  98  65  99 /  30   5  30   5
Clovis..........................  64  94  65  95 /  20  10  30  10
Portales........................  65  96  65  97 /  20  10  30  10
Fort Sumner.....................  63  97  65  98 /  20   5  20   5
Roswell.........................  68 100  68 101 /  20  10  20   5
Picacho.........................  63  91  63  93 /  10  10  20  10
Elk.............................  58  86  60  87 /  20  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 22, 2:30 AM MST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Thu Aug 22 2019

NMZ501>540-230930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Thu Aug 22 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be limited to the northern,
southwest and south-central mountains this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Above to well above average temperatures will continue Friday
through Tuesday. The hottest days are expected to be Sunday and
Monday when widespread near record to record heat is likely. Areas
within Chaves County may reach or exceed 105 degrees again for
several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Aug 22, 1:48 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Thu Aug 22 2019

NMZ515-528-222115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
248 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA COUNTY UNTIL 315 PM
MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wagon Mound, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 372 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3595 10505 3616 10485 3612 10448 3578 10461
      3578 10481
TIME...MOT...LOC 2047Z 294DEG 7KT 3597 10485

24
Special weather statement, Aug 22, 3:44 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
444 PM MDT Thu Aug 22 2019

NMZ527-528-530-222315-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
444 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Capulin, or 21 miles southwest of Des Moines,
moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
and southeastern Colfax Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3658 10439 3675 10403 3654 10361 3631 10426
TIME...MOT...LOC 2244Z 349DEG 12KT 3657 10415

24
Special weather statement, Aug 22, 3:58 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
458 PM MDT Thu Aug 22 2019

NMZ527-530-222330-
Union County-Raton Ridge/Johnson Mesa-
458 PM MDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or near Des Moines, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3682 10359 3668 10389 3676 10405 3700 10388
      3700 10380
TIME...MOT...LOC 2258Z 222DEG 22KT 3678 10395

24

The radar

The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
August 22, 4:05 PM MST to 4:08 PM MST
Where
Union County, 2.76 mi N of Capulin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -103.990

Quarter size hail at the Capulin Volcano National Monument.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839462.